West Virginia, 2024

Flooding in West Virginia, January 9 to 10, 2024

January 9 to 10, 2024 · NWS RLX · 6 events in 4 counties and zones

During the early morning hours of January 9th, precipitation spread into the area in advance of a low pressure system. Rain then continued into Tuesday as the passing system ushered a front across the area during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

During the early morning hours of January 9th, precipitation spread into the area in advance of a low pressure system. Rain then continued into Tuesday as the passing system ushered a front across the area during the day.

The highest rainfall amounts, up to two inches, occurred over the northeast West Virginia mountains. Melting snow contributed additional moisture that ultimately allowed local waterways to rise out of their banks. Flooding impacted multiple roads from late afternoon into the night, and both the Knapp Creek gauge at Huntersville and the Tygart Valley River gauge near Mill Creek rose above bankfull level that evening. Rain transitioned over to snow in the higher terrain overnight, with flooding gradually receding by the early morning hours on the 10th.

In the northwest part of the state, rainfall amounts around an inch to an inch and a half were enough to allow water levels to rise on the smaller creeks and streams. The gauges on Middle Island Creek near Middlebourne and Little both exceeded bankfull thresholds, resulting in flooding of adjacent low-lying areas during the latter half of the day. Flood waters slowly receded, eventually falling back into their banks on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 9, 2:22 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 9, 2:22 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
222 PM EST Tue Jan 9 2024

.SYNOPSIS...
Heavy rain and strong gusty winds today into this evening, with
some light snow mixing in Wednesday as temperatures dip and
winds remain gusty. Another low pressure system arrives Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 220 PM Tuesday...

Seasonably strong poleward moisture flux with a belt of strong
southerly flow ahead of surface low pressure currently stationed
south of the Upper Great Lakes. Strong synoptic ascent and low level
warm advection continues to produce light to moderate rainfall over
the lower elevations and moderate to heavy rainfall against the
windward slopes of the higher terrain this afternoon. This belt of
enhanced moisture is largely expected to shift east of the forecast
area by this evening coincident with a belt of very strong (60-80KT)
H850 exiting the region, which will also largely down the threat for
significant downslope enhanced winds. This, coupled with H300 150KT
jet axis shifting overhead should begin to taper precipitation rates
down for the overnight.

Rainfall totals of 3/4 of an inch to 1.5 inches across portions of
the lower elevations will cause smaller streams and creeks to become
swollen, a few of which may rise out of their banks late this
afternoon into this evening. In the mountains, rainfall rates of
0.15 to 0.25 inches per hour  through this evening will continue to
yield some melting of the existing snow pack with runoff eventually
funneling down into the Tygart Valley and Greenbrier Rivers. Strong
rises are expected on tributaries of these waterways overnight, and
have extended a flood watch to cover all of Randolph and Pocahontas
County overnight to reflect this threat. It is still unclear exactly
how much of the existing snowpack will release this afternoon into
this evening, and this will play a large factor on the sharpness and
magnitude of any rises.

Low level flow turns southwesterly overnight as warm advection
transitions to cold advection. This should result in much better
momentum transfer from the top of the boundary layer where winds of
35KTs early in the evening increasing to around 45KTs as the
boundary layer deepens overnight with increasingly deep cold air.
This will yield gusts of 30 to 40 mph with some isolated gusts up to
around 45 mph across the lower elevations overnight into the day
Wednesday before tapering off from west to east. With wet soils and
gusty winds, think we can justify expanding wind advisories to the
remainder of the forecast area to cover this with trees more prone
to coming down in compromised soils.

Steepening low level lapse rates should also yield some snow showers
through the latter half of the overnight into Wednesday morning as
surface temperatures fall to near the freezing mark. Accumulations
should generally be limited to grassy or elevated surfaces across
the lower elevations, mainly across the north and into the foothills
where perhaps a half inch of snow would be possible. This could
present some issues for the morning commute, especially with all the
rain washing away any road treatment today. This may necessitate an
SPS or perhaps even an late flag impact based Winter Weather
Advisory for the morning commute, depending on temperature trends
overnight.

In the mountains, light snow is expected to begin accumulating late
overnight tonight and continue through much of Wednesday afternoon
yielding perhaps 1.5" prior to daybreak and another 2 to 3 inches
during the day with some locally higher amounts possible in any
enhanced streamers. With recent rainfall washing away road
treatments and temperatures dipping into the mid 20s in cold
advection, will issue a bit of a lower end Winter Weather Advisory
criteria wise for the higher elevations of Randolph and Pocahontas
County in collaboration with our neighboring offices from late
tonight through Wednesday afternoon based on potential impacts.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1230 PM Tuesday...

Key Point:

* A brief break from the active weather is expected Thursday.

High pressure over the southeast will provide a brief break in the
active weather Thursday. Expect highs in the upper 40s to near 50
degrees across the lowlands and the upper 30s to lower 40s in the
mountains. Quiet weather will continue into Thursday night across
the middle Ohio Valley and central Appalachians. Another strong area
of low pressure will be developing over the Southern Plains Thursday
night, which will track northeastward and impact our region late
Friday and into Saturday.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1231 PM Tuesday...

Key Points:

* Another strong storm will approach late Friday and into Saturday,
  bringing strong winds and rain changing over to snow showers.

* Another potentially impactful storm approaches next Monday or
  Tuesday. There is plenty of uncertainty regarding this storm,
  so we won't go into any specific details for now.

A strengthening area of low pressure is expected to track
northeastward through the Mississippi Valley and into the Great
Lakes Friday. This system will likely bring another round of strong
wind and moderate to heavy rain across the middle Ohio Valley and
central Appalachians late Friday through Saturday morning. Models
show the increased potential for advisory-level winds during this
time period, especially in the higher elevations, and this storm
looks very similar to what we're dealing with early this week. Cold
air will wrap around from the west behind the storm late Friday
night and early Saturday morning, and rain showers will likely
change over to a period of snow showers across most places. This
could lead to the potential of slippery roads, mainly in the
mountains. Across the lowlands, highs on Saturday will be near to
slightly above freezing, while in the mountains, most places won't
break the freezing mark.

Upslope mountain snow showers will remain possible into Sunday
morning, but models are showing mid-level dry air expanding from
the north by Sunday afternoon. Because of this, we will only
keep slight chance PoPs in the forecast for the second half of
Sunday.

Models show the next impactful storm approaching Monday and Tuesday,
but plenty of uncertainty exists with it. It appears that the
core of this storm may pass farther east than recent storms,
along with an injection of cold, Arctic air expanding
southeastward from the northwest. Ensemble model guidance shows
a fairly large spread in possible outcomes for early next week,
so we won't spell out any specific details for now because the
thinking may change. Stay tuned for further updates.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 1225 PM Tuesday...

Light to moderate rain continues over the lower elevations with
moderate to heavy rain on the windward side of the higher terrain
through this evening. A strong low level jet overhead with some
gustiness making its way to the surface is keeping the boundary
layer well mixed with ceilings generally MVFR or better and
visibilities generally better than 3 miles while also creating some
low level wind shear at most terminals. This feature shifts off to
th east late this afternoon into this evening, replaced by
southwesterly flow. Initially this should yield some general
improvements in flight conditions, before ceilings start to migrate
down toward 1000-1500 ft during the overnight. As cold air builds
into the region overnight, mainly light snow showers are expected to
develop across the terminals heading into daybreak.

Winds will be southeasterly and gusty, especially at areas favorable
for downslope enhancement like BKW and CRW through this afternoon.
These will progressively shift southwesterly then westerly through
the night as cold air starts to build into the region.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Brief IFR conditions are possible in rain
showers today and rain/snow tonight. Breaks in precipitation
could allow VSBY to periodically recover.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  L    H    H    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR conditions may continue in snow showers Wednesday afternoon,
mainly in the higher terrain.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 7 PM this evening to 1 PM EST Wednesday for
     WVZ005>011-013-014-016>020-029.
     Wind Advisory until 7 PM EST Wednesday for WVZ015-024>028-
     030>034-039-040-524.
     High Wind Warning until 7 PM EST this evening for WVZ515>523-
     525-526.
     Wind Advisory from 7 PM this evening to 7 PM EST Wednesday for
     WVZ515>523-525-526.
     Flood Watch until 8 PM EST this evening for WVZ518-520-522.
     Flood Watch from 8 PM EST this evening through Wednesday
     morning for WVZ523-524-526.
     Winter Weather Advisory from 1 AM to 7 PM EST Wednesday for
     WVZ523-526.
     Flood Watch through Wednesday morning for WVZ525.
OH...Wind Advisory from 7 PM this evening to 1 PM EST Wednesday for
     OHZ066-067-075-076-083>087.
KY...Wind Advisory from 7 PM this evening to 1 PM EST Wednesday for
     KYZ101>103-105.
VA...Wind Advisory until 7 PM EST Wednesday for VAZ003-004.

&&

SYNOPSIS...JP/JMC
NEAR TERM...JP
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JP
Hazardous weather outlook, Jan 9, 2:25 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
225 PM EST Tue Jan 9 2024

WVZ027-028-030>032-039-040-101930-
Clay-Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-
225 PM EST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of central and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Light snow will be possible for Wednesday morning. This could create
some slick spots for the morning commute.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ515>517-519-521-101930-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Northwest Nicholas-Northwest Webster-
225 PM EST Tue Jan 9 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Light snow will be possible for Wednesday morning. This could create
some slick spots for the morning commute.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-101930-
Northwest Pocahontas-Southeast Randolph-
225 PM EST Tue Jan 9 2024

...FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Wind Advisory.
   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-WVZ009>011-017>020-029-101930-
Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Wirt-Calhoun-
Ritchie-Doddridge-Gilmer-
225 PM EST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Light snow will be possible for Wednesday morning. This could create
some slick spots for the morning commute.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ518-520-522-101930-
Southeast Fayette-Southeast Nicholas-Southeast Webster-
225 PM EST Tue Jan 9 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ525-101930-
Northwest Randolph-
225 PM EST Tue Jan 9 2024

...FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

Light snow will be possible for Wednesday morning. This could create
some slick spots for the morning commute.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ524-101930-
Southeast Pocahontas-
225 PM EST Tue Jan 9 2024

...FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY MORNING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083>087-WVZ005>008-013-014-016-101930-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Roane-
225 PM EST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central, southern and western
West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ015-024>026-033-034-101930-
Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-
225 PM EST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jan 9, 12:19 PM EST, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1219 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     Non-Tstm Wnd Dmg 4 W Lake Vesuvius       38.62N 82.70W
01/09/2024                   Lawrence           OH   911 Call Center

            Tree down along county road 25.

&&
Local storm report, Jan 9, 12:31 PM EST, 4 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1231 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     Non-Tstm Wnd Dmg 7 NW Sylvester          38.08N 81.64W
01/09/2024                   Boone              WV   911 Call Center

            Tree and power lines down along Prenter
            Road.

&&
Local storm report, Jan 9, 1:00 PM EST, 3 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
100 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Non-Tstm Wnd Dmg 5 ENE Wayne             38.24N 82.35W
01/09/2024                   Wayne              WV   911 Call Center

            Tree down along Millers Fork Road.

&&
Local storm report, Jan 9, 2:04 PM EST, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
204 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Rain             1 N Davenport           37.11N 82.14W
01/09/2024  E1.85 inch       Buchanan           VA   Mesonet

            Gage reports 1.85 inches of rain in the last
            24 hours.

&&
Local storm report, Jan 9, 4:02 PM EST, 38 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Charleston WV
402 PM EST Tue Jan 9 2024

...MAXIMUM WIND GUSTS MONDAY NIGHT AND TUESDAY (35 MPH AND HIGHER)...

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     Non-Tstm Wnd Gst 2 ESE Stanaford         37.80N 81.12W
01/09/2024  M48 MPH          Raleigh            WV   ASOS

            ASOS station KBKW Beckley Airport.

1140 AM     Non-Tstm Wnd Gst Mill Creek              38.73N 79.98W
01/09/2024  M45 MPH          Randolph           WV   Mesonet

            Mesonet station EW2964 Mill Creek.

1235 PM     Non-Tstm Wnd Gst 7 SW Malta              39.59N 81.96W
01/09/2024  M44 MPH          Morgan             OH   Mesonet

            Mesonet station BOAO1 Burr Oak.

0251 PM     Non-Tstm Wnd Gst 3 NE Charleston         38.38N 81.58W
01/09/2024  M41 MPH          Kanawha            WV   ASOS

            ASOS station KCRW Charleston Airport.

1214 PM     Non-Tstm Wnd Gst 4 E Logan               37.85N 81.91W
01/09/2024  M40 MPH          Logan              WV   Mesonet

            Mesonet station LGRW2 Logan.

1117 AM     Non-Tstm Wnd Gst 4 SW Marmet             38.20N 81.62W
01/09/2024  M40 MPH          Kanawha            WV   Mesonet

            Mesonet station BEEW2 Bee Mountain.

0919 AM     Non-Tstm Wnd Gst 3 S Elkins              38.88N 79.85W
01/09/2024  M38 MPH          Randolph           WV   ASOS

            ASOS station KEKN Elkins Airport.

1058 PM     Non-Tstm Wnd Gst 3 S Shady Spring        37.66N 81.09W
01/08/2024  M38 MPH          Raleigh            WV   Mesonet

            Mesonet station EW3451 Cool Ridge.

0926 AM     Non-Tstm Wnd Gst 3 ENE Elkins            38.94N 79.80W
01/09/2024  M36 MPH          Randolph           WV   Mesonet

            Mesonet station GW1498 ELKINS.

0105 AM     Non-Tstm Wnd Gst 4 ESE Piney View        37.83N 81.07W
01/09/2024  M36 MPH          Raleigh            WV   Mesonet

            Mesonet station GRNW2 Grandview.

0245 PM     Non-Tstm Wnd Gst South Charleston        38.35N 81.71W
01/09/2024  M36 MPH          Kanawha            WV   Mesonet

            Mesonet station GW2444 NWS Charleston.

0230 PM     Non-Tstm Wnd Gst 2 ENE Sutton            38.68N 80.67W
01/09/2024  M36 MPH          Braxton            WV   Mesonet

            Mesonet station GW0823 Sutton.

0955 AM     Non-Tstm Wnd Gst 3 E Rio Grande          38.87N 82.32W
01/09/2024  M35 MPH          Gallia             OH   Mesonet

            Mesonet station GW1549 BIDWELL.

0925 AM     Non-Tstm Wnd Gst 2 WNW Cannonsburg       38.40N 82.74W
01/09/2024  M35 MPH          Boyd               KY   Mesonet

            Mesonet station GW3636 ASHLAND.

&&

GW
Local storm report, Jan 9, 4:11 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
411 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     Rain             3 ESE Durbin            38.53N 79.77W
01/09/2024  M1.54 inch       Pocahontas         WV   CO-OP Observer

            CO-OP Observer station BARW2 Bartow 1 S.
            0.28 inch rain for the morning report at
            7:30 am, and then another 1.26 inches since,
            and still raining. 3 inches snow depth
            reported this morning and the ground was
            still snow covered.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Randolph

When
January 9, 4:40 PM EST to January 10, 9:41 AM EST
Where
Randolph County, 2.16 mi WNW of Beverly to 2.72 mi E of Blue Spg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.842, -79.917

Flooding resulted in the closure of East Dailey Road and high water along Valley Bend Road. Further south, sections of Route 219 flooded, with road closures occurring in the Elkwater area. Flooding was also observed near the Lyle Ware Bridge in Valley Head.

Flood, Tyler

When
January 9, 4:42 PM EST to January 10, 7:00 AM EST
Where
Tyler County, 0.84 mi NW of Middlebourne to 1.34 mi NW of Frew
Cause
Heavy Rain / Burn Area
Reported by
River/Stream Gage
Coordinates
39.510, -80.910

The stream gage on Middle Island Creek near Middlebourne rose above its bankfull level of 16 feet late in the afternoon of January 9th, then continued to rise to a crest of around 18.5 feet overnight. The creek then receded below bankfull the morning of the 10th. While out of its banks, minor flooding occurred along fields and poor drainage areas along the creek and tributaries.

Flood, Randolph

When
January 9, 4:53 PM EST to January 10, 8:45 AM EST
Where
Randolph County, 0.91 mi W of Valley Bend to 0.11 mi SSE of Valley Bend
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.769, -79.947

The gage on the Tygart Valley River at Mill Creek rose above its bankfull level of 11 feet late in the evening on January 9th. After cresting at 13.6 feet overnight, just shy of the 13.8 foot record, the water level steadily declined and lowered back below bankfull the morning of the 10th. While the river was out of its banks, minor flooding occurred along County Road 39 near the bridge heading out of town.

Flood, Pocahontas

When
January 9, 5:26 PM EST to January 10, 12:51 AM EST
Where
Pocahontas County, 2.39 mi SSW of Thorny Creek to 0.58 mi ESE of Stillwell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.219, -80.049

The Knapp Creek gage near Huntersville rose above its bankfull level of 9 feet on the evening of January 9th. The creek crested around 9.6 feet during the night, resulting in minor flooding of farmlands, fields, and out buildings next to Knapp Creek and Browns Creek Road. The creek lowered back into its banks before dawn.

Flood, Webster

When
January 9, 6:58 PM EST to January 10, 2:19 AM EST
Where
Webster County, 2.65 mi WSW of Curtin to 0.94 mi E of Bolair
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.434, -80.395

Flooding was observed along Gauley River Road near Webster Springs.

Flood, Tyler

When
January 9, 8:28 PM EST to January 10, 12:50 PM EST
Where
Tyler County, 44.87 mi WNW of Lake Ridge to 46.12 mi WNW of Lake Ridge
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.495, -80.993

The stream gage along Middle Island Creek near the town of Little exceeded its bankfull level of 14 feet on the evening of January 9th, and continued to rise overnight. The creek crested around 16 feet early the next morning, then fell below bankfull in the afternoon on the 10th. While out of its banks, low drainage areas in fields along the creek observed minor flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148063, 1148061, 1148042, 1148032, 1148066, 1148059.